Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 25, NWS Paducah, KY

May 12, 20027 counties in Illinois; Bollinger County, Cape Girardeau County, Perry County, Missouri

NWS Paducah, KY issued this flash flood warning at May 12, 2002, 8:08 PM CDT for 7 counties in Illinois; Bollinger County, Cape Girardeau County, Perry County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2002, 8:08 PM CDT (01:08 UTC)
Expired
May 13, 2002, 2:00 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Franklin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Perry County, IL, Union County, IL, Williamson County, IL, Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 98 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 130108
FFWPAH
ILC055-077-081-087-145-181-199-MOC017-031-157-130700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOLLINGER COUNTY IN SOUTHEAST MISSOURI
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI
  PERRY COUNTY IN SOUTHEAST MISSOURI
  FRANKLIN COUNTY IN SOUTHERN ILLINOIS
  JACKSON COUNTY IN SOUTHERN ILLINOIS
  JEFFERSON COUNTY IN SOUTHERN ILLINOIS
  JOHNSON COUNTY IN SOUTHERN ILLINOIS
  PERRY COUNTY IN SOUTHERN ILLINOIS
  UNION COUNTY IN SOUTHERN ILLINOIS
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 200 AM CDT

* AT 755 PM CDT...HEAVY RAINFALL...ESTIMATED BY RADAR BETWEEN ONE TO 
ONE AND ONE HALF AN INCH AN HOUR...WAS OCCURRING WITH THE LEADING 
EDGE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. 
AT 737 PM CDT ...SKYWARN SPOTTERS RELAYED THAT WATER WAS OVER ROUTE 
4 NEAR CAMPBELL HILL IN NORTHWEST JACKSON COUNTY ILLINOIS. IN 
ADDITION...SPOTTERS REPORTED FLOODING ALONG ROUTE 127 IN 
PINCKNEYVILLE ILLINOIS AT 751 PM CDT. 

* ADDITIONAL HEAVY RAINFALL...AVERAGING BETWEEN ONE TO THREE INCHES 
CAN BE EXPECTED TO DEVELOP OR CONTINUE ACROSS THE WARNED COUNTIES 
THROUGH MIDNIGHT. DUE TO TORRENTIAL NATURE OF THE RAINFALL...MANY 
SMALL CREEKS...LOW LYING AREAS AND SOME SECONDARY ROADS WILL FLOOD 
QUICKLY. THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED TO 
REDEVELOP AND MOVE OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS 
AGAIN...ESPECIALLY NORTH OF A LINE FROM MARBLE HILL AND CAPE 
GIRARDEAU MISSOURI...ONWARD TO ANNA AND VIENNA ILLINOIS.

* LOCATIONS IN THE WARNING INCLUDE...
ANNA...AVA...BENTON...BLUFORD...CAMBRIA...CARBONDALE...CARTERVILLE...
CHRISTOPHER...COBDEN...CRAINVILLE...CREAL SPRINGS...DE SOTO...
DONGOLA...DU QUOIN...ELKVILLE...ENERGY...GOREVILLE...GRAND TOWER...
HERRIN...HURST...JOHNSTON CITY...JONESBORO...MARION...MOUNT VERNON...
MURPHYSBORO...PINCKNEYVILLE...PITTSBURG...ROYALTON...SESSER...
TAMAROA...THOMPSONVILLE...VALIER...VIENNA...WEST CITY...WEST
FRANKFORT...WILLISVILLE...WOODLAWN...ZEIGLER...ALTENBURG...CAPE
GIRARDEAU...DELTA...GORDONVILLE...JACKSON...MARBLE HILL AND
PERRYVILLE

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3821 8959 3820 8915 3848 8915 3849 8871
          3761 8872 3760 8871 3735 8873 3735 8946
          3716 8976 3713 8997 3707 8996 3709 9024
          3730 9023 3733 9015 3763 9015 3786 8997
          3789 8984 3782 8969 3796 8960

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:44 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 12, 2:44 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002

PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.

BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.

OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.

.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
       ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
       AND EARLY MONDAY.

PRESLEY

In the hours before

Special weather statement, May 12, 6:30 PM CDT, 1 hour 38 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH 293 IS IN EFFECT UNTIL 1100 PM CDT FOR
PARTS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST
INDIANA...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...

PERRY...WAYNE...BOLLINGER...AND CAPE GIRARDEAU.

IN SOUTHERN ILLINOIS...

JEFFERSON...WAYNE...EDWARDS...WABASH...PERRY...FRANKLIN...HAMILTON...
WHITE...JACKSON...WILLIAMSON...SALINE...GALLATIN...UNION...JOHNSON...
POPE...AND HARDIN.

IN SOUTHWEST INDIANA...

GIBSON...POSEY...AND VANDERBURGH.

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. AHEAD OF THIS
FRONT...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
PUSH ACROSS THE WATCH AREA. THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING BOTH LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE READY TO TAKE
IMMEDIATE ACTION IN THE EVENT A SEVERE THUNDERSTORM APPROACHES OR A
WARNING IS ISSUED.

IF YOU OBSERVE SEVERE WEATHER...PLEASE ENSURE YOUR REPORTS ARE
RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED DIRECTLY
INTO THE SPOTTER HOTLINE.
Local storm report, May 12, 7:29 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
729 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0704 PM    BREWER                    MO   0.75 INCH HAIL
05/12/02   PERRY                          REPORTED BY LAW
                                          ENFORCEMENT

0709 PM    LITHIUM                   MO   WIND DAMAGE
05/12/02   PERRY                          TREES DOWN
                                          REPORTED BY
                                          PERRY COUNTY SHERIFFS
                                          OFFICE

0728 PM    2S CAMPBELL HILL          IL   0.75 INCH HAIL
05/12/02   JACKSON                        REPORTED BY TRAINED
                                          SPOTTERS

0730 PM    CAMPBELL HILL             IL   WIND DAMAGE
05/12/02   JACKSON                        TREES DOWN REPORTED BY
                                          TRAINED SPOTTERS
Local storm report, May 12, 7:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0749 PM    1W HURST                  IL   0.88 INCH HAIL
05/12/02   WILLIAMSON                     REPORTED BY TRAINED
                                          SPOTTERS

0750 PM    CARBONDALE                IL   0.75 INCH HAIL
05/12/02   JACKSON                        REPORTED BY TRAINED
                                          SPOTTERS

0755 PM    3S CARBONDALE             IL   1.00 INCH HAIL
05/12/02   JACKSON                        REPORTED BY TRAINED
                                          SPOTTERS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:08 PM CDTSevere Thunderstorm WarningPAHJackson67 min
May 12, 7:24 PM CDTSevere Thunderstorm WarningPAHPerry51 min
May 12, 7:37 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson68 min
May 12, 10:41 PM CDTFlash Flood WarningPAHEdwards, Wabash, Wayne3 hr
May 12, 11:06 PM CDTFlash Flood WarningPAHPope3 hr
May 13, 12:16 AM CDTFlash Flood WarningPAHAlexander, Massac, Pulaski4 hr
May 13, 1:56 AM CDTFlash Flood WarningPAHUnion4 hr
May 13, 2:11 AM CDTFlash Flood WarningPAHEdwards, Wabash, Wayne4 hr
May 12, 10:52 PM CDTFlash Flood WarningPAHWayne3 hr

Nearby

Flash Flood Warnings in Illinois, 2002Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.